New York, 2016

Tornado and Damaging Winds in New York, August 10, 2016

August 10, 2016 · NWS OKX · 8 events in 1 county or zone

A trough of low pressure helped trigger isolated severe storms, which impacted Suffolk County. This storm produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$617,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure helped trigger isolated severe storms, which impacted Suffolk County. This storm produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 2:12 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 10, 2:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
312 PM EDT WED AUG 10 2016

.SYNOPSIS...
Bermuda high pressure will remain across the Western Atlantic
through the weekend. A cold front approaches on Monday and moves
across Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The area will remain under the influence of Bermuda high pressure
through today with ridging over the northeast. A weak shortwave
and associated convective complex were moving through the ridge
and tracking across Connecticut and Long Island. Additional
convective vort maxima will move through the ridge today,
possibly increasing the chance of showers and thunderstorms again.
These storms will track along the periphery of the ridge with
the higher chances of precipitation across the lower Hudson Valley
into southern Connecticut. There will be little shear and steering
flow, with increasing isentropic lift, along with diurnal
instability. With a deep layered moisture influx from the Gulf of
Mexico there is the potential for areas of heavy rainfall as the
storms will also be slow moving.

The return flow around the high has already brought in higher dew
points in the low to mid 70s. The combination of temperatures in
the mid to upper 80s and dew points mainly in the 70s will result
in heat indices in the mid 90s. With the likelihood of heat
indices into the mid and upper 90s across NYC again Thursday, a
heat advisory remains in effect.

There is a high risk for the development of rip currents at the
ocean beaches this afternoon, due to long period southeast swells
and waves building to 3 to 4 feet. The risk may need to be
downgraded to moderate however with early reports coming in of
flat conditions in East Hampton. No changes will be made until the
full suite of observations come in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Weak vort maxima continue to move through the ridge tonight,
however with the loss of heating and little forcing will lower
probabilities to slight chance later tonight. With a similar setup
for Thursday will increase probabilities to chance. And once again
moderate to heavy rainfall will be possible. With even warmer air
in the region for Thursday and combined with the high dew points,
heat indices across some interior locations may reach around 100
during the afternoon. Cloud cover and precipitation may limit the
warmup and with the uncertainty will not issue a heat advisory for
inland areas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
There will be some persistent features Friday night through the
weekend. The Bermuda high remains in place and aloft a ridge remains
in place with 500mb heights of 5900m to 5920m. Winds at the surface
remain from the S-SW. The upper level jet stays well north of the
region. Wind speed analysis at 250mb conveys that through the
weekend, the wind speed at that level stays below 30 kt. Layer
precipitable waters will stay between 2 and 2.5 inches across the
region, with the highest values forecast Sunday night into early
Monday.

These features will result in a continuation of the very warm and
humid conditions across the region. Dewpoints stay mostly in the mid
70s Friday night through the weekend. Max temperatures are forecast
in the upper 80s to lower 90s for a majority of the region Saturday
and Sunday and hence that is when the highest heat indices are
expected. Widespread upper 90s to around 100 degree heat indices are
forecast with some areas such as Northeast NJ and NYC possibly
seeing values reach near 105 degrees Friday and Saturday afternoons.
Portions of the Southern Connecticut river valley on Saturday
Afternoon with some pooling of dewpoints could also reach 105 degree
heat indices.

Diurnal instability and any differential heating due to cloud cover
in addition to sea breeze convergence boundaries will allow for
scattered showers and thunderstorms to develop, mainly in the
afternoon to early evening hours each day. Any thunderstorms during
this period will be capable of tapping into the rich quantity of
atmospheric moisture and thereby produce heavy rainfall. The
aforementioned lack of winds aloft will portend an increased flood
threat as thunderstorms will be slow moving. Relatively higher
chances are seen with showers and thunderstorms for Sunday and
Sunday Night so max temperatures that day will be lower, mainly in
the mid to upper 80s but still with the humidity, heat indices
will reach into the 90s for much of the region.

By early next week, the ridge will become more suppressed and an
upper level trough will approach from the west. This will allow for
lowering heights aloft with a cold front approaching at the surface
as the upper level jet starts to shift southward allowing for winds
to increase in the upper levels across the local area. The chances
for showers and thunderstorms will continue early next week and
could be more widespread. Again, heavy rain will be a factor with
any thunderstorms that develop due to the ambient tropical airmass
in place. However, there is increasing uncertainty early next week
in terms of timing of frontal features and precipitation with the
GFS showing a back door cold front moving in on Sunday and then
lingering that frontal boundary within the region. The ECMWF does
not show this, keeping flow from the SW with the cold front
approaching by Monday.

Both temperatures and dewpoints will be on a slight decreasing
trend for late Monday and thereafter through Tuesday. The frontal
boundary will be to the south of the region. However, the close
proximity of the front will allow for a continued chance of
showers and thunderstorms in the forecast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure will remain offshore through the TAF period.

MVFR-VFR for the next hour or two, with the potential for IFR or
less in showers and thunderstorms east of NYC. Once the showers
move east, conditions are expected to return to VFR and we could
remain VFR through much of the TAF period.

There is a chance that conditions fall below VFR tonight in
stratus and/or fog, however confidence of occurrence is low.

Southerly winds increase through the day, 10 to 15 kt, with gusts
into the middle 20 kts. Winds will generally be less than 10 kt
in the city tonight, with light and/or variable winds elsewhere.

     ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments are possible for changing flight
categories. Occasional gusts between 25-29 kt possible.

KLGA TAF Comments: Amendments are possible for changing flight
categories. Occasional gusts into the 20kt range possible.

KEWR TAF Comments: Amendments are possible for changing flight
categories.

KTEB TAF Comments: Amendments are possible for changing flight
categories.

KHPN TAF Comments: Amendments are possible for changing flight
categories.

KISP TAF Comments: Amendments are possible for changing flight
categories. Occasional gusts into the 20kt range possible.

.OUTLOOK FOR 18Z Thursday through Monday...
.Thursday through Monday...Mainly VFR, with isolated to scattered
showers and thunderstorms, best chances in the afternoon/early
evening.

&&

.MARINE...
Bermuda high pressure will remain into the weekend. There will be
a persistent south to southwest flow across the waters today
through at least Thursday. At this time winds and seas are
expected to remain below small craft levels across the forecast
waters. However, there is a chance ocean seas may build to near 5
feet late Thursday. A weak disturbance moving through the region
will result in a chance of scattered showers and thunderstorms
today into this evening, and again Thursday afternoon.

All coastal waters are forecast to remain below SCA criteria
Thursday Night and the non-ocean waters will remain that way through
the weekend. However, for the ocean waters, there will be enough of
an increasing southerly fetch to allow for seas to build to 5-6 ft
Friday into Friday Night. The 5 ft seas then remain on the ocean
Saturday and Saturday Night. In addition, wind gusts will reach up
to near 25 kt on the ocean Friday and Friday Night before winds
return below SCA for the weekend.

&&

.HYDROLOGY...
Basin average rainfall of 1/4 to 1/2 inch is possible today into
tonight, with locally higher amounts possible. er amounts in
thunderstorms. An additional 1/4 to 1/2 inch of rainfall is
possible Thursday with locally higher amounts. The heavy rainfall
may result in localized minor flooding of low lying and urban
areas.

Scattered showers and thunderstorms Thursday night through Monday
will be capable of producing heavy rain. The thunderstorms Friday
night through early Monday will likely be slow moving, so there
will be the possibility of flooding with these.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT Thursday for NYZ072>075-176-178.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/MET
NEAR TERM...JMC/MET
SHORT TERM...MET
LONG TERM...JM
AVIATION...BC
MARINE...JM/MET
HYDROLOGY...JM/MET
Hazardous weather outlook, Aug 10, 3:05 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
405 AM EDT WED AUG 10 2016

NYZ072>074-176-110815-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
405 AM EDT WED AUG 10 2016

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY FOR THURSDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-110815-
KINGS (BROOKLYN)-SOUTHERN QUEENS-
405 AM EDT WED AUG 10 2016

...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY FOR THURSDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-006-103>108-110815-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006-007-010-110815-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-SOUTHERN NEW HAVEN-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-008-009-011-012-NJZ002-NYZ067>071-078-079-177-110815-
NORTHERN FAIRFIELD-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN NASSAU-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-179-110815-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU-
405 AM EDT WED AUG 10 2016

...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-110815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 10, 2:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
303 PM EDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     NORTH HAVEN             41.38N  72.86W
08/10/2016                   NEW HAVEN          CT   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN AND
            SEVERAL HOMES DAMAGED IN THE MONTOWESE SECTION OF NORTH
            HAVEN.

&&

FEB
Special weather statement, Aug 10, 2:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT WED AUG 10 2016

CTZ008-011-012-102000-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
317 PM EDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MIDDLESEX AND
SOUTHWESTERN NEW LONDON COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBROOK...OR
NEAR OLD SAYBROOK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  OLD SAYBROOK AROUND 330 PM EDT.
  OLD LYME AROUND 340 PM EDT.
  NORTH LYME AROUND 350 PM EDT.
  NEW LONDON...WATERFORD...EAST LYME AND LYME AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SAYBROOK MANOR...
NIANTIC...FENWICK...ESSEX...DEEP RIVER AND MONTVILLE.

LAT...LON 4131 7204 4129 7214 4131 7219 4128 7220
      4125 7238 4127 7245 4125 7247 4126 7249
      4124 7254 4126 7258 4125 7254 4126 7254
      4126 7255 4128 7255 4143 7237 4144 7231
      4148 7231 4151 7227
TIME...MOT...LOC 1916Z 229DEG 16KT 4125 7242

NV
Special weather statement, Aug 10, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT WED AUG 10 2016

NYZ079-081-102015-
SOUTHEAST SUFFOLK-NORTHEAST SUFFOLK-
326 PM EDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUFFOLK COUNTY...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MATTITUCK...
MOVING EAST SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  SOUTHOLD AND PECONIC AROUND 335 PM EDT.
  GREENPORT AROUND 340 PM EDT.
  SHELTER ISLAND AND NOYACK AROUND 345 PM EDT.
  SAG HARBOR AND BRIDGEHAMPTON AROUND 350 PM EDT.
  EAST HAMPTON AROUND 400 PM EDT.
  GARDINERS ISLAND AROUND 405 PM EDT.
  HITHER HILLS STATE PARK AROUND 415 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ORIENT...SPRINGS...
WATER MILL...EAST HAMPTON AIRPORT...LAUREL...NORTH SEA...CUTCHOGUE...
AND MONTAUK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN UPTON NY.

LAT...LON 4102 7194 4089 7232 4092 7246 4098 7248
      4094 7255 4098 7270 4100 7259 4116 7230
      4116 7219 4112 7233 4105 7226 4104 7220
      4107 7216 4103 7211 4110 7215 4113 7213
      4113 7211 4111 7207 4100 7210 4109 7192
TIME...MOT...LOC 1924Z 282DEG 32KT 4105 7258

GOODMAN

The radar

The Brookhaven radar (KOKX), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

5 lightning, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Lightning, Suffolk

When
August 10, 3:00 PM EST
Where
Suffolk County, 0.83 mi WSW of East Marion
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.114, -72.364

A house was struck by lightning on Bailey Avenue, between Knapp and Champlin Places, resulting in a fire. This was between Greenport and East Marion.

Thunderstorm Wind, Suffolk

When
August 10, 3:08 PM EST
Where
Suffolk County, 1.63 mi NW of Beixedon Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.085, -72.444

Trees and wires were reported down, blocking Lighthouse Road near Soundview Avenue, just east of Horton Point Lighthouse on the north fork.

Thunderstorm Wind, Suffolk

When
August 10, 3:17 PM EST
Where
Suffolk County, 0.29 mi SW of Mattituck
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
40.997, -72.523

Trees were reported down at the intersection of Mill Lane and Route 25, just east of Mattituck.

Tornado, Suffolk

When
August 10, 3:18 PM EST to 3:21 PM EST
Where
Suffolk County, 0.25 mi SE of Mattituck to 0.62 mi SE of Mattituck
Rating
EF0
Path length
0.38 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.998, -72.516

The National Weather Service in New York, NY confirmed a weak tornado near Mattituck in Suffolk County, New York on August 10, 2016.

Based on a survey conducted by an NWS Meteorologist, and information from NWS doppler weather radar data, emergency management, and trained Skywarn|spotters, the National Weather Service confirmed a weak EF0|tornado occurred in Mattituck, caused by a severe thunderstorm moving over the area.

Most wind damage was concentrated between Main Road and New Suffolk Avenue close to the corridor from Cardinal Drive southeast to Blossom Bend, where the tornado lifted before reaching New Suffolk Avenue. Wind damage was confined mainly to trees, where several trees were snapped in half.

Based on this limited damage, this tornado is classified as an EF-0 with wind gusts up to 70 mph.

Lightning, Suffolk

When
August 10, 3:29 PM EST
Where
Suffolk County, 0.69 mi SW of Beixedon Estates
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.063, -72.429

A house was struck by lighting on Wells Avenue in Southold, causing a fire which destroyed the house.

Lightning, Suffolk

When
August 10, 3:30 PM EST
Where
Suffolk County, 1.75 mi NE of Noyack
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.995, -72.344

A house was struck by lightning on Poplar Street, between Noyac Road and Benard Place in Noyack, resulting in a fire.

Lightning, Suffolk

When
August 10, 3:45 PM EST
Where
Suffolk County, 0.73 mi W of Sag Harbor
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.998, -72.294

A house was struck by lightning on Union Street, between Madison and Division Streets in Sag Harbor, resulting in a fire.

Lightning, Suffolk

When
August 10, 4:00 PM EST
Where
Suffolk County, 0.66 mi NNW of Amagansett
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.979, -72.134

A house on the corner of Montauk Highway and Atlantic Avenue was struck by lightning, resulting in a fire. This was east of Amagansett.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyThe tornado archive for New York, 2016Warnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658152, 658161, 658160, 658157, 658153, 658154, 658155, 658156.